Skip to content

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
Absence Seizures relapsed when weaned off medication after seizure free for 2 years
avatar
vishka posted:
My son who is now 8 years old has absence seizures and was on ethosuximide (Zarontin) 5ml twice a day for past 2 years. His seizures were fully under control for past two years. Our paediatrician asked us to wean off medication. Unfortunately the seizures relapsed and he is back on medication. We started with 5ml twice a day but the absences couldn't get under control. As per doc's advice we have doubled the dose but absence seizures don't seem to be getting controlled. He is having 3-5 absence seizures a days.
Does anyone have any advice or help please.
Reply
 
avatar
dancer86442 responded:
Hello Vishka,

Welcome to our Community. I feel for your son. Was he weaned off his meds slowly? Was his Neurologist agreeable to removing his meds? I know Researchers & some DRS say it is OK to wean off meds if seizure free for 2 or more yrs. That wasn't so, in my case, either. I have now been on my meds for 25 yrs.

I read an article once that claimed Sometimes when weaned off a med & then put back on it, that it May Not work for the patient the second time. This may be the case for your son. So, my Advice would be to see his Neurologist! Increase med dose again or change meds. But, you Do have another alternative. The Ketogenic Diet has been proven successful for this type of seizure. This diet was being used successfully (in most cases) for seizure control b4 meds were even discovered. Our Resources has more info. Lots of info on your Search Engines, also.

My Question. Do you keep a Daily Journal? More info as to what to include under our Tips. This is a Very Important Tool for you & his DRs. Plus will be invaluable Info for him as he matures.

Please keep us posted. If you have more questions/concerns, please ask. Or if you just need to talk or Vent, we will be here for you. Hugs!

Love Candi
 
avatar
saxofone1 responded:
Hi Vishka,

Welcome to the family.

You mention a pediatrician but not a nuerologist. Does your son have a nuerologist or epileptologist(seizure specialist)?

What was the reasoning behind his ped requesting removal/weaning of the Zarontin?

It is possible that your son's body has become immune to the Zarontin whereas the med is no longer effective in regards to controlling the seizures. This has happened to many of us over time which generally means a new med is probably needed.

Has your son had a recent EEG? It is also possible that the seizures are now originating from a different point which could also be a reason as to why he isn't responding to the Zaronitn.

How does your son feel about all this? What's his name?

If I have "double-talked" what Candi has already said, forgive me. But sometimes the light shines brighter when shown from another direction.

Give the young man a hug from me. Please stay in touch.

angie
 
avatar
hula_dancer73 responded:
don't feel that bad about 3-5 absence szs a day I had a child that had oaver 100 a day. She had JME and it was a rare type and she passed from it.

Your son may have to need toget it adjusted becuase he is getting older and the med may not be enough for him anymore. Becuase he is pre- puberty nand his growing is going to pick up and fast he will need a bigger dose of it.

Ask and check with his neuro about that topic adn see what he says.

I live in Hawi'i so I may not be much of a help.
Nancy
I live on O'ahu in West Honolulu-GO UH Warriors!


Helpful Tips

DEEPLY DISCOUNTED DRUGS WITHOUT INSURANCE
Believe it or not, you can save BIG bucks at the drugstore around the corner (some prescription, some generic and some of both, depending ... More
Was this Helpful?
25 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center